Can Lamotrigine (Lamictal) Cause Chest Pain?
Yes, lamotrigine can cause chest pain, though this is uncommon and occurs through multiple mechanisms including cardiac rhythm effects and rare hypersensitivity reactions like myocarditis. 1
FDA-Recognized Cardiac Effects
The FDA drug label explicitly warns that in patients with known heart problems, lamotrigine may lead to a fast heart beat and associated chest pain. 1 Patients should call their healthcare provider immediately if they experience:
- Fast, slow, or pounding heart beat 1
- Heart skipping a beat 1
- Chest pain 1
- Shortness of breath 1
- Lightheadedness 1
Mechanisms of Chest Pain
Cardiac Rhythm and Conduction Effects
Lamotrigine causes a mild, non-pathological increase in cardiac electrical conduction (PR interval prolongation of approximately 3-4%), but this does not translate to clinically significant arrhythmias in most patients. 2 Recent large-scale studies demonstrate:
- A 2-year cumulative incidence of ventricular tachycardia/fibrillation was actually lower with lamotrigine (1.7%) compared to levetiracetam (2.3%), though not statistically significant 3
- Each 1 μg/mL increase in lamotrigine serum concentration is associated with a 2.3% increase in PR interval 2
- Despite FDA warnings, lamotrigine is not associated with increased odds of pathological ECG abnormalities or arrhythmias, even in patients with pre-existing heart disease 2, 3
Drug-Induced Myocarditis (Rare but Serious)
Lamotrigine can cause hypersensitivity myocarditis, which presents with chest pain, elevated cardiac enzymes, and ECG changes. 4 This is part of a broader allergic reaction syndrome that may include:
- Chest pain with cardiac enzyme elevation (troponin, CK-MB) 4
- Fever, swollen lymph glands 1
- Weakness, fatigue 1
- This typically occurs early in treatment and resolves with drug discontinuation 4
Clinical Context and Risk Assessment
In a retrospective study of 233 veterans (a particularly vulnerable population), only 7.3% had any EKG abnormalities potentially related to lamotrigine, with no deaths attributed to cardiac rhythm or conduction causes. 5 This suggests that while chest pain can occur, clinically significant cardiac complications are uncommon.
When to Suspect Lamotrigine-Related Chest Pain
Consider lamotrigine as a cause when:
- Chest pain develops within the first 2-8 weeks of treatment (hypersensitivity window) 1
- Accompanied by systemic symptoms (fever, rash, lymphadenopathy) suggesting drug reaction 1, 4
- Cardiac enzyme elevation without other clear etiology 4
- Patient has pre-existing heart disease and develops new palpitations or chest discomfort 1
Important Caveats
Most chest pain in patients on lamotrigine is NOT due to the medication. 6 The differential diagnosis should include:
- Gastroesophageal causes (10-20% of outpatient chest pain) 6
- Anxiety and psychosomatic disorders (common in patients with recurrent chest pain and negative cardiac workup) 6
- True cardiac ischemia or other cardiac pathology 6
If drug-related myocarditis is suspected, cessation of lamotrigine typically leads to normalization of cardiac enzymes and resolution of symptoms. 4 However, do not stop lamotrigine abruptly without medical supervision due to seizure risk. 1